Critical Care: Critical Care |

Devastating Cerebral Venous Thrombosis Caused by Methamphetamine Injection Into Cheek FREE TO VIEW

Tiffany Ynosencio, MD; Avery Smith, MD; Joseph Guileyardo, MD; Adan Mora, MD
Author and Funding Information

Baylor University Medical Center, Dallas, TX

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;149(4_S):A144. doi:10.1016/j.chest.2016.02.150
Text Size: A A A
Published online

SESSION TITLE: Critical Care

SESSION TYPE: Case Report Poster

PRESENTED ON: Sunday, April 17, 2016 at 11:45 AM - 12:45 PM

INTRODUCTION: Cerebral venous thrombosis (CVT) is an uncommon condition with a 5% mortality rate in the acute phase. Though causes are variable, only 10% are due to infection. We present a case of a young woman with devastating multivessel thrombosis caused by an abscess in her left cheek where methamphetamine was injected.

CASE PRESENTATION: A 25 year old woman with a past medical history of methamphetamine use and anorexia was admitted to an outside hospital (OSH) for a headache. She had been injecting methamphetamine into her left cheek. She quickly developed altered mental status. Blood cultures grew methicillin resistant staphylococcus aureus and imaging revealed septic emboli to her lungs and brain. She was transferred to our facility for higher level of care. On exam, she was afebrile and hemodynamically stable, but encephalopathic. She had spontaneous non-purposeful movement of all four limbs. She had an edematous face most notably bilateral eye edema with a fixed, dilated left pupil. She had an ulcerative lesion in her left check. Labs revealed urine positive for amphetamine. Review of the OSH computed tomography (CT) of her sinuses showed some evidence of left internal jugular vein (IJ) thrombosis. A CT angiogram then revealed acute thrombosis of the left IJ, left sigmoid and transverse sinuses, bilateral cavernous sinuses and bilateral superior ophthalmic veins. Subsequent MRI showed devastating neurologic injury with extensive bilateral acute cerebral infarctions. She continued to deteriorate with a worsening neurological examination, development of acute respiratory failure and development of shock despite treatment with antibiotics. At the family’s request, withdrawal of life sustaining treatment occurred on hospital day five.

DISCUSSION: Cerebral venous thrombosis is a rare and potentially fatal disease that can sometimes be caused by infections of the CNS or face. Buccal abscess has not been reported as a cause of CVT, but our patient demonstrates that this is one form of facial infection that can lead to thrombosis. In non-infectious causes, CVT therapy can involve anticoagulation or thrombolytic therapy and, in cases of severe neurological deterioration, thrombectomy or local thrombolytic therapy. The major cause of death is usually attributed to herniation due to unilateral mass effect.

CONCLUSIONS: Intravenous injection of drugs into the face places the user at risk of facial infections. Devastating and potentially fatal consequences of these infections include cerebral venous thrombosis.

Reference #1: Saposnik et al, “Diagnosis and management of cerebral venous thrombosis: a statement for healthcare professionals from the American Heart Association/American Stroke Association” Stroke. 2011 Apr;42(4):1158-92.

DISCLOSURE: The following authors have nothing to disclose: Tiffany Ynosencio, Avery Smith, Joseph Guileyardo, Adan Mora

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543